Article Text

Download PDFPDF
CASE REPORT
Concomitant AIDS cholangiopathy and Fanconi syndrome as complications of HIV in a single patient
  1. Robert Maweni Jr1,
  2. Jins Kallampallil1,
  3. Szewai Leong2,
  4. Srikanth Akunuri1
  1. 1Acute Medical Unit, Croydon University Hospital, London, UK
  2. 2Acute Medicine, National University Hospital, Singapore, Singapore
  1. Correspondence to Dr Jins Kallampallil, jinsjk{at}doctors.org.uk

Summary

We describe the case of a 50-year-old woman presenting to our acute medicine department with generalised non-specific symptoms on a background of HIV managed on triple therapy (tenofovir, lamivudine and zidovudine). On admission, she was noted to be acidotic with proteinuria, glycosuria, hypophosphataemia and generalised body pain, and was diagnosed with Fanconi’s renotubular syndrome secondary to tenofovir. It was also noted that she had elevated liver dysfunction markers, and an MRI of the liver revealed a focal stricture near the ampulla of Vater, resulting in a diagnosis of AIDS cholangiopathy. These two diagnoses are rare complications of HIV, and the presence of both these pathologies in a single patient has never been reported in the literature before, and we therefore believe that this case is the first of its kind.

  • hiv / aids
  • unwanted effects / adverse reactions
View Full Text

Statistics from Altmetric.com

Footnotes

  • M, JK and SL contributed equally.

  • Contributors RM and SA treated the patient. JK, RM and SL performed the literature search and wrote the manuscript. SA edited the manuscript.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.